Tornadoes · United States · Illinois · 2017
EF0 tornado, Dunlap to Rome, Illinois, February 28, 2017
From Dunlap to Rome, this EF0 tornado ran 0.1 miles across Peoria County on February 28, 2017, touching down at 5:10 PM CST and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2017
- Touchdown
- 5:10 PM CST (23:10 UTC)
- Lifted
- 5:11 PM CST (23:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Peoria County
- Touchdown point
- 40.864, -89.609
- Lift-off point
- 40.865, -89.607
- Record number
- 1702281710-01
The damage survey
29 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 165 mph.
- grain bin blown into tree from foreground
- single story home destroyed
- Chaser video of brief tornado touchdown. No damage, on ground for less than 30 seconds.
- Awning/carport roof ripped off of attached garage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An unseasonably warm and humid airmass was in place across central Illinois on February 28th...with afternoon high temperatures soaring to record levels in the upper 60s and lower 70s. Thanks to these extremely warm temperatures and dewpoints surging into the upper 50s and lower 60s, Convective Available Potential Energy (CAPE) values exceeded 1500J/kg across Missouri and the western half of Illinois by late afternoon. In addition, a strong mid-level jet streak enhanced 0-6km wind shear to an impressive 60-70kt. While the airmass within the warm sector was initially capped, an approaching upper wave helped weaken the cap and set the stage for strong to severe thunderstorms into the evening. As a cold front pushed across the Mississippi River, supercell thunderstorms initiated across west-central Illinois during the late afternoon and lingered into the evening. These storms produced a total of 4 tornadoes in the National Weather Service Lincoln County Warning Area (CWA), including an EF-3 tornado that touched down west of Washburn in Woodford County. Other storms produced scattered reports of large hail and damaging winds across the area.
A tornado briefly touched down in an open field about 3.6 miles east of Dunlap at 5:10 PM CST. No damage occurred.
A weak tornado touched down 0.9 miles west-southwest of Rome at 5:15 PM CST. The tornado tracked through Rome, before lifting just before reaching the Illinois River at 5:17 PM CST. Minor damage occurred to a few buildings and several trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:20 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 28, 3:20 PM CST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 320 PM CST Tue Feb 28 2017 .SHORT TERM...(This evening through Wednesday) ISSUED AT 318 PM CST Tue Feb 28 2017 20z/2pm surface analysis shows 1000mb low over eastern Iowa, with warm front extending southeastward along/just north of the I-74 corridor. MUCAPE values have increased to 1000J/kg while 0-1km bulk shear has been enhanced to 30-35kt near the boundary. Based on these parameters, it appears convection will first initiate near the warm front across the northern KILX CWA within the next hour or two. While these first cells will quickly shift into northern Illinois, additional cells developing within the main instability/shear axis across southwest Illinois will lift into the area by early evening. Any storms that fire late this afternoon into the early evening will be capable of damaging wind gusts in excess of 60mph, large hail greater than quarter-sized, and a few tornadoes. The first round of scattered convection will be relatively short-lived, with the HRRR suggesting it exiting into northern Illinois/Indiana by 02z/8pm. After that, attention will focus further west ahead of an advancing cold front where a squall line will take shape. Models have been struggling with the timing of the late night convection: however, consensus is beginning to point to a slightly earlier solution than the 12z CAMS had initially suggested. Latest HRRR shows a line of storms arriving west of the Illinois River by 04z/10pm...then quickly pushing to the I-70 corridor by 08z/2am. Main threats with these storms will be damaging wind gusts...with the potential for a few tornadoes embedded within the line. Once the overnight line of storms pass, the threat for additional severe weather will come to an end. Windy and much cooler weather will be noted in the wake of the system on Wednesday. Westerly winds will gust to between 25 and 35 mph...while high temperatures only reach the upper 40s and lower 50s. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 318 PM CST Tue Feb 28 2017 500 mb trough axis to shift across central Illinois Wednesday evening with lingering low chance POPs across our far north and east. Broad cyclonic flow remains over our area on Thursday bringing a mix of clouds and sun along with more seasonably cold temperatures. Highs will be mostly in the 40s. High pressure is then forecast to build east into the region through the end of the week. With our area under a northwest flow, temperatures will remain closer to where they should be into Friday. Several weak, fast moving shortwaves will track southeast into the Midwest late Thursday and again late Friday into Friday night bringing low chance POPs mainly to the north. The upper low/trough shifts well off to our east late in the weekend into early next week allowing upper level ridging to build into the Midwest. This will result in a significant warming trend once again over the center of the nation. However, medium range models still showing a decent amount of spread with respect to our next upper wave forecast into the Northern Plains on Monday and then closing off a deep upper low over the Great Lakes Monday night into Tuesday at least according the the latest ECMWF, while the GFS is quite a bit slower with the evolution of the early week trough, just the opposite from what we saw 12 hours ago. Not a great deal of confidence with the forecast as we head into the second half of the weekend with POPs increasing ahead of the approaching shortwave, especially on Sunday and Monday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1159 AM CST Tue Feb 28 2017 IFR/MVFR ceilings persist across much of central Illinois late this morning...north of an approaching warm front. HRRR has been consistently showing ceilings gradually rising as the day progresses, and latest trends seem to be supporting this. Have raised ceilings to VFR at KSPI at 21z...then further northeast to KBMI and KCMI by 23z. Next big question will be timing of convective initiation later today/tonight. Models are still not in great agreement, but consensus suggests only widely scattered storms late this afternoon into the early evening before a squall line pushes through the area overnight. Based on 4km NAM timing, have added TEMPO groups for thunder starting at 06z at KPIA and ending by 10z at KCMI. Winds will be strong/gusty from the south this afternoon and evening...with occasional gusts to between 20 and 25kt. Once the squall line passes, winds will veer to the W/SW and once again gust to 20-25kt late tonight into Wednesday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 327 PM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward through the Illinois River Valley between 9pm and midnight...bringing the threat for damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward across the I-55 corridor between 10pm and 1am...then to the Indiana border between 1am and 3am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through the evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward to the I-70 corridor between 3am and 6am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
In the hours before
Local storm report, Feb 28, 4:16 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL ALTONA 41.12N 90.16W
02/28/2017 U1.25 INCH KNOX IL CO-OP OBSERVER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 S GILSON 40.86N 90.20W
02/28/2017 U0.25 INCH KNOX IL TRAINED SPOTTER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ALSEY 39.56N 90.43W
02/28/2017 E1.75 INCH SCOTT IL LAW ENFORCEMENT
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 WNW BRIMFIELD 40.85N 89.97W
02/28/2017 U0.75 INCH PEORIA IL COUNTY OFFICIAL
CORNER OF I74/RT78.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 5:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL PRINCEVILLE 40.93N 89.76W
02/28/2017 E1.75 INCH PEORIA IL EMERGENCY MNGR
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 5:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 N YATES CITY 40.85N 90.01W
02/28/2017 E1.00 INCH KNOX IL FIRE DEPT/RESCUE
.
&&
NWS LINCOLN IL
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.2 hours before the tornado, 112 km from the path. February 28, 2017.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -241 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.5 K/km
Davenport, (KDVN), 00:00Z
0.8 hours after it, 112 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Peoria (PIA), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the touchdown began at 23:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of February 28, 2017
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 3:53 PM CST | EF0 | Clinton, IA | 0.0 | 25 | |||
| February 28 | 4:12 PM CST | EF1 | Stark, IL | 5.5 | 100 | $100,000 | ||
| February 28 | 4:27 PM CST | EF0 | LaSalle, IL | 1.8 | 50 | |||
| February 28 | 4:41 PM CST | EF3 | LaSalle, IL | 11.5 | 800 | 2 | 14 | |
| February 28 | 4:44 PM CST | EF1 | Whiteside, IL | 2.6 | 75 | |||
| February 28 | 4:58 PM CST | EF1 | LaSalle, IL | 2.8 | 200 | |||
| February 28 | 5:04 PM CST | EF0 | Grundy, IL | 1.2 | 200 | |||
| February 28 | 5:07 PM CST | EF1 | Ogle, IL | 1.5 | 50 | |||
| February 28 | 5:15 PM CST | EF0 | Peoria, IL | 0.9 | 100 | $75,000 | ||
| February 28 | 5:26 PM CST | EF3 | Marshall, IL | 17.8 | 600 | $2.0 million | ||
| February 28 | 5:52 PM CST | EF2 | Livingston, IL | 5.6 | 75 | |||
| February 28 | 6:40 PM CST | EF1 | Reynolds, MO | 4.4 | 80 | |||
| February 28 | 7:03 PM CST | EF1 | White, AR | 1.4 | 120 | 4 | $50,000 | |
| February 28 | 7:07 PM CST | EF2 | White, AR | 1.1 | 250 | 1 | $70,000 | |
| February 28 | 7:16 PM CST | EF0 | Madison, MO | 4.4 | 50 | |||
| February 28 | 7:51 PM CST | EF4 | Perryville tornado, Missouri and Illinois | 53.5 | 1,100 | 1 | 12 | $15 million |
| February 28 | 8:54 PM EST | EF1 | Berrien, MI | 0.6 | 100 | |||
| February 28 | 8:58 PM EST | EF1 | Cass, MI | 5.0 | 100 | |||
| February 28 | 9:12 PM EST | EF1 | Cass, MI | 2.7 | 150 | |||
| February 28 | 9:38 PM EST | EF1 | Saint Joseph, MI | 2.0 | 50 | |||
| February 28 | 9:33 PM CST | EF1 | Brown, IL | 0.7 | 50 | 1 | ||
| February 28 | 9:43 PM CST | EF1 | Bureau, IL | 2.3 | 50 | |||
| February 28 | 9:55 PM CST | EF3 | White, IL to IN | 44.1 | 440 | 1 | 2 | $5.7 million |
| February 28 | 10:35 PM CST | EF0 | Calloway, KY | 8.8 | 30 | $70,000 | ||
| February 28 | 10:37 PM CST | EF0 | Crawford, KS | 0.1 | 75 | $50,000 | ||
| February 28 | 10:43 PM CST | EF0 | Crawford, KS | 0.1 | 75 | $10,000 | ||
| February 28 | 10:44 PM CST | EF1 | Williamson, IL | 7.4 | 25 | $6,000 | ||
| February 28 | 12:03 AM EST | EF2 | Dubois, IN | 5.8 | 150 | $350,000 | ||
| February 28 | 11:28 PM CST | EF1 | Trigg, KY | 8.6 | 400 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.